Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 217, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 10, 2013, 6:56 PM CDT for Boone County, Dallas County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2013, 6:56 PM CDT (23:56 UTC)
- Expired
- Sep 10, 2013, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 7:00 PM CDT | TSTM WND DMG | 6 Ese Perry Airport, IA | FOUR 4 INCH TREE LIMBS DOWN IN YARD. LAWN FURNITURE AND GRILL BLOWN AROUND AND DESTROYED. LARGE FLATBED TRAILER BLOWN ACROSS THE ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS53 KDMX 102356 SVRDMX IAC015-049-110030- /O.NEW.KDMX.SV.W.0217.130910T2356Z-130911T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 656 PM CDT TUE SEP 10 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOONE COUNTY IN CENTRAL IOWA... NORTHERN DALLAS COUNTY IN CENTRAL IOWA... * UNTIL 730 PM CDT * AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PERRY...AND MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. AN OFF DUTY NWS METEOROLOGIST REPORTED DAMAGE ALONG LAKE PANORAMA WITH THIS STORM. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... PERRY...WOODWARD...MADRID...MINBURN AND BOUTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. DAMAGING WINDS IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4196 9382 4171 9382 4168 9419 4184 9426 TIME...MOT...LOC 2355Z 251DEG 22KT 4178 9410 HAIL...<.75IN WIND...60MPH $$ SKOW
3 follow-up statements
389 WWUS53 KDMX 110010 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT TUE SEP 10 2013 IAC015-049-110030- /O.CON.KDMX.SV.W.0217.000000T0000Z-130911T0030Z/ BOONE IA-DALLAS IA- 710 PM CDT TUE SEP 10 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN DALLAS AND SOUTHWESTERN BOONE COUNTIES UNTIL 730 PM CDT... AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOUTON...AND MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... BOUTON...WOODWARD...AND MADRID. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4196 9382 4174 9382 4171 9412 4186 9420 TIME...MOT...LOC 0010Z 249DEG 22KT 4184 9397 HAIL...<.75IN WIND...60MPH $$ SKOW
578 WWUS53 KDMX 110018 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 718 PM CDT TUE SEP 10 2013 IAC015-049-110030- /O.CON.KDMX.SV.W.0217.000000T0000Z-130911T0030Z/ BOONE IA-DALLAS IA- 718 PM CDT TUE SEP 10 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN DALLAS AND SOUTH CENTRAL BOONE COUNTIES UNTIL 730 PM CDT... AT 714 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODWARD...AND MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... WOODWARD AND MADRID PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4196 9382 4177 9382 4176 9399 4187 9414 TIME...MOT...LOC 0018Z 249DEG 22KT 4184 9390 HAIL...<.75IN WIND...60MPH $$ SKOW
430 WWUS53 KDMX 110025 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 725 PM CDT TUE SEP 10 2013 IAC015-049-110035- /O.EXP.KDMX.SV.W.0217.000000T0000Z-130911T0030Z/ BOONE IA-DALLAS IA- 725 PM CDT TUE SEP 10 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS AND SOUTH CENTRAL BOONE COUNTIES WILL EXPIRE AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4196 9382 4177 9382 4176 9399 4187 9414 TIME...MOT...LOC 0025Z 249DEG 22KT 4184 9384 $$ SKOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:36 PM CDT, 20 minutes earlier.
Area forecast discussion, Sep 10, 6:36 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 636 PM CDT TUE SEP 10 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 247 PM CDT TUE SEP 10 2013 COLD FRONT CURRENTLY FROM ABOUT KMCW SWWD TO SOUTH OF STORM LAKE WILL CONTINUE TO SLOWLY SAG SOUTH TONIGHT MAKING IT INTO CENTRAL TO SOUTHERN IOWA. THERE IS A WEAK VORT MAX ROTATING UP OUT OF KS INTO NE WHICH WILL EVENTUALLY MOVE INTO IOWA THIS EVENING. BUILDING CU AND A COUPLE OF THUNDERSTORMS ARE EVIDENT IN THE VICINITY OF THIS FEATURE AND I EXPECT AT LEAST ISOLATED COVERAGE INTO SW IA ALONG/NEAR THE FRONTAL BOUNDARY. BEHIND THE FRONT THERE IS ALSO PRECIP BREAKING OUT BUT IT IS MORE SHOWERY IN NATURE AND IS NOT EXPECTED TO DEVELOP INTO MUCH ALTHOUGH YOU CANNOT RULE OUT AN ISOLATED THUNDERSTORM. WITH THE FRONT MOVING LITTLE AND A COUPLE MORE IMPULSES EXPECTED TO MOVE ACROSS THE AREA I WILL KEEP SLIGHT CHANCE POPS GOING ACROSS CENTRAL/SOUTHERN IOWA TONIGHT. NOT LOOKING FOR MUCH IN THE WAY OF PRECIPITATION THOUGH AND I WOULD NOT BE SURPRISED IF WE SAW LITTLE MORE THAN SPRINKLES OVER MOST AREAS. AS FOR TEMPS...WITH THE EXCEPTION OF THE FAR NORTHWEST AND NORTH CENTRAL...NOT LOOKING FOR A BIG COOL DOWN TONIGHT. TEMPS ACROSS SOUTHERN IOWA WILL STILL BE IN THE UPPER 60S TO AROUND 70 WITH SOME LOWER VALUES IN THE NISH VALLEY. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 247 PM CDT TUE SEP 10 2013 LINGERING SHOWERS AND THUNDER WILL BE THE MAIN CHALLENGE FOR THE NEXT 24 HOURS FOLLOWED BY THE EXTENT OF THE COOLING OVER THE SUBSEQUENT SEVERAL DAYS AS CANADIAN/GREAT LAKES HIGH SETTLES INTO THE AREA BY THURSDAY AND FRIDAY. FIRST WEAKENING FRONT TODAY OVER NORTHERN IOWA WITH WEAK SFC CONVERGENCE EXPECTED TO BUBBLE UP SOME CONVECTION IN THE NEXT 24 HOURS BUT COVERAGE SHOULD REMAIN LIMITED ALONG THE BOUNDARY DUE TO LACK OF SIGNIFICANT MID TO UPPER LEVEL WIND FIELDS. OVERNIGHT TONIGHT THE INSTABILITY WEAKENS SO ANY THUNDER WILL BECOME MORE ISOLATED THROUGH WED MIDDAY WDNESDAY... WHEN THE FRONT MAY LIGHT UP AGAIN OVER THE SOUTH. THE SECONDARY COLD FRONT...OF MORE INTEREST AS THE MAIN CHANGE IN AIRMASS WILL ARRIVE BY WEDNESDAY NIGHT. THIS WILL DROP TEMPERATURES QUITE A BIT FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. AS A CANADIAN HIGH SETTLES INTO THE GREAT LAKES AT THE SFC A STRENGTHENING TROUGH AT H500 SETS UP OVER THE HUDSON BAY INITIALLY THEN EAST OVER NEW ENGLAND WILL PROVIDE FOR SEVERAL DAYS OF NORTHWEST FLOW ALOFT. THIS WILL RESULT IN A RETURN TO BELOW NORMAL TEMPERATURES FRIDAY AND SATURDAY BEFORE WARM AIR ADVECTION RETURNS. HIGHS WEDNESDAY WILL STILL REACH THE UPPER 80S TO LOWER 90S SOUTH WHILE THE NORTH WILL BE COOLER...WITH HIGHS IN THE MID 80S. AS THE COOLER AIR ADVANCES SOUTH...LOWS WILL FIRST DROP OFF TO THE 50S NORTH TO LOWER 60S SOUTH THURSDAY MORNING AND INTO THE 40S TO LOWER 50S BY FRIDAY AND SATURDAY MORNING. HIGHS WILL FALL TO THE 60S AND 70S BY FRIDAY AND SATURDAY. WITH THE EXPECTED HIGH AND TENDENCY FOR GREAT LAKES HIGHS TO EXIT THE AREA MORE SLOWLY...WILL BE DROPPING MINS A BIT FOR FRIDAY AND SATURDAY MORNING. THE 00Z MODELS HAVE VARYING SOLUTIONS AS TO HOW QUICKLY WARM AIR ADVECTION THUNDER RETURNS TO THE REGION AND ALSO THE COVERAGE. THE 00Z EURO IS MORE BULLISH ON MOISTURE RETURN AND COVERAGE THAN EITHER THE 00Z GEM/GFS SOLUTIONS. SUBJECTIVE H850 ANALYSIS THIS MORNING YIELDS POSSIBLE REASON FOR EUROS OPTIMISM ACROSS THE CENTRAL PLAINS FOR THE WEEKEND. PERSISTENT MONSOONAL MOISTURE PLUME ACROSS THE SOUTHWEST WITH OLD CLOSED H500 WAVE MAY PHASE WITH NORTHERN STREAM FLOW BY FRIDAY. THIS WOULD ALLOW A CONNECTION BETWEEN THE PLUME AND THE CANADIAN TROUGH AMPLIFYING EAST INTO THE GREAT LAKES BY SATURDAY NIGHT AND SUNDAY. IF SO...THIS WOULD PROVIDE FOR A MORE WIDESPREAD COVERAGE OF PRECIPITATION THAN HAS BEEN SEEN FOR A WHILE. WILL CONTINUE TO MONITOR FOR TRENDS BUT FOR NOW IT APPEARS THAT A SLIGHTLY LATER ONSET IS MORE REASONABLE GIVEN THE GREAT LAKES HIGH. STILL SOME QUESTIONS REGARDING THE EVOLUTION OF THE PLAINS LOW BUT THE NEWEST 12Z EURO SHOWS TWO WAVES WITH A POTENTIAL LESSENING OF POP SUNDAY NIGHT AND EARLY MONDAY MORNING PRIOR TO THE NEXT SYSTEM ARRIVING MONDAY EVENING. THE 12Z GEM/GFS TAKE THE LOW A BIT FARTHER SOUTH NOW AS WELL. ALL SOLUTIONS ARE HINTING AT SEVERAL WAVES PASSING ACROSS THE REGION FROM LATE SAT NIGHT THROUGH SUNDAY NIGHT OR MONDAY...THOUGH EACH MODEL HAS A DIFFERING TAKE ON DEPARTURE OF THE SYSTEM. DUE TO SOME UNCERTAINTY IN THE EVOLUTION...ADJUSTMENTS POSSIBLE IN POP COVERAGE DAYS 6/7. LOOKING FURTHER OUT IN TIME...THE LARGE SCALE PATTERN APPEARS TO BE BREAKING DOWN WITH COLD POOL OVER ALASKA SHEDDING SOME ENERGY INTO THE PACNW. THIS WILL TEND TO STRENGTHEN THE WESTERLIES FARTHER SOUTH AS WE APPROACH THE EQUINOX. && .AVIATION...11/00Z ISSUED AT 633 PM CDT TUE SEP 10 2013 COLD FRONT EXTENDING FROM NORTHEAST IA INTO SERN NEBRASKA WILL SINK SLOWLY SOUTH TONIGHT. BAND OF SCATTERED TO ISOLATED THUNDERSTORMS ALONG THE FRONT WILL AFFECT THE NRN TAF SITES UNTIL AROUND 06Z OR SO. MINOR CONVECTION EXPECTED AFTER THAT. WINDS WILL REMAIN RELATIVELY LIGHT THROUGH THE PERIOD WITH FOR THE MOST PART. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BOKSA LONG TERM...REV AVIATION...MS SEP 13
Hazardous weather outlook, Sep 10, 4:10 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 410 PM CDT TUE SEP 10 2013 IAZ025>028-033>039-044>050-057>061-070>073-081>083-092-093-112115- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-CLARKE-TAYLOR-RINGGOLD- 410 PM CDT TUE SEP 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH MIDNIGHT...WITH DAMAGING WIND THE MAIN SEVERE THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS CONTINUE INTO WEDNESDAY AND WEDNESDAY EVENING MAINLY SOUTH OF HIGHWAY 20. THUNDERSTORMS CHANCES RETURN TO THE FORECAST SATURDAY THROUGH MONDAY. AT THIS TIME THE SEVERE WEATHER THREAT IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ062-074-075-084>086-094>097-112115- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 410 PM CDT TUE SEP 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS CONTINUE INTO WEDNESDAY AND WEDNESDAY EVENING. AT THIS TIME THE SEVERE WEATHER THREAT IS LOW. THUNDERSTORMS CHANCES RETURN TO THE FORECAST SATURDAY THROUGH MONDAY. AT THIS TIME THE SEVERE WEATHER THREAT IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-023-024-112115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 410 PM CDT TUE SEP 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES RETURN TO THE FORECAST SATURDAY THROUGH MONDAY. AT THIS TIME THE SEVERE WEATHER THREAT IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REV
In the hours before
Special weather statement, Sep 10, 6:37 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 637 PM CDT TUE SEP 10 2013 IAZ058-059-110030- DALLAS-GUTHRIE- 637 PM CDT TUE SEP 10 2013 ...THUNDERSTORM OVER GUTHRIE COUNTY PRODUCING STRONG WINDS... AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL GUTHRIE COUNTY...MOVING EAST AT 25 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REDFIELD... PERRY AIRPORT... ADEL... PERRY... MINBURN... DALLAS CENTER... BOUTON... WOODWARD... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SKOW
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.